MAUDE Adverse Event Report: SYNTHES MONUMENT STARDRIVE SCREWDRIVER SHAFT T25/6MM HXC; SCREWDRIVERS

SYNTHES MONUMENT STARDRIVE SCREWDRIVER SHAFT T25/6MM HXC; SCREWDRIVERS
Catalog Number 03.620.003
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/26/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional patient identifier: (b)(6).Patient weight not available for reporting.Device is an instrument and is not implanted/explanted.(b)(4).Dhr review.Part number: 03.620.003.Synthes lot number: 5263637.Supplier lot number: 5263637.Release to warehouse date: 23 aug 2006.Additional release to warehouse date: 21 apr 2016, 11 jul 2016, 19 jul 2016, 08 aug 2016.Supplier: (b)(4).New part # issues for 197 devices per work order.New part # issued 03.620m003 with lot # 5263637.Mrr 121825 was generated during production for the180 degree etch orientation; the one impacted device was inspected and released as conforming as orientation was deemed no functional.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a screwdriver broke during a posterior lumbar spinal fusion revision on (b)(6) 2017.Information was not provided on the circumstances leading up to the patient being revised or if the patient had pain or discomfort associated with the event.The original procedure was performed on an unknown date.As the surgeon was trying to remove a locking cap, the tip of the screwdriver broke off and became stuck inside the locking cap.The surgeon had to use an air powered drill ¿midas rex¿ to cut the locking cap in half to get it off of the rod.These events resulted in a surgical delay of 15-20 minutes.No fragments remained in the patient.The procedure was completed successfully with the patient in stable condition.No information was provided on the device age, number of uses, or any contributing factors leading to failure of the device.Concomitant devices reported: air powered drill - midas rex (part number unknown, lot number unknown, quantity1), titanium matrix locking cap (04.632.000, lot number unknown, quantity 1), rod (part number unknown, lot number unknown, quantity 1) this report is for one (1) stardriver screwdriver shaft.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was performed.The returned driver was inspected at customer quality and the complaint was confirmed.The driver was returned with the tip broken off at the beginning of the transition between the tip and shaft.The remaining threads are twisted.Whether this complaint could be replicated is not applicable because the device was returned broken.A visual inspection, drawing and device history record review were performed as part of this investigation.Dimensional analysis is not applicable at this time as the broken piece was not returned and other relevant areas are significantly damaged.Material and hardness testing was tested at the time of manufactured and confirmed to have no issues through the dhr review.Relevant drawings were reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.While a definitive root cause could not be determined, it is likely that the driver was over torqued causing the tip to twist and break off.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
STARDRIVE SCREWDRIVER SHAFT T25/6MM HXC
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6973934
Report Number1719045-2017-11103
Device Sequence Number16423525
Product Code HXX
UDI-Device Identifier10705034717432
UDI-Public(01)10705034717432(10)5263637
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.620.003
Device Lot Number5263637
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2017
Initial Date Received by Manufacturer 09/28/2017
Supplement Date Received by Manufacturer11/21/2017
Initial Report FDA Received Date10/24/2017
Supplement Report FDA Received Date11/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DRILL (PART AND LOT UNKNOWN, QTY 1); LOCKING CAP (04.632.000, LOT UNKNOWN, QTY 1); ROD (PART AND LOT UNKNOWN, QTY 1)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR